Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Do BP medicines with Metoprolol cause dizziness and fatigue ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I was put on bp meds the fall of 2010 50mg first then 25 mgs and then I have been on 12.5 mg of Metotoprolol xl for about 3 months (weaned myself) and it makes me so tired still ,brain fogged,dizzy and my sinuses have been worse than ever so I want to come off it. My BP ranges between 115/80 to 127/87. My doc gave it to me for Heart palpatations/anxiety. How can I do this saftly? I want to stop immediatley but wonder if its okay. Or how do you suggest I stop? I also wonder once I stop how long I will it take to fully recover from the side effects?
Posted Fri, 27 Apr 2012 in Medicines and Side Effects
Answered by Dr. Jasvinder Singh 45 minutes later

Thanks for posting your query.

The dose of 12.5 mg is a very small dose of metoprolol. You can immediately stop it and keep on regularly monitoring your BP. If you notice a rise in the blood pressure then you may require to start it again. However as the dose of metoprolol that you are taking is too small, I don’t expect a rise in the BP after stopping it.

12.5 mg is too small a dose to produce any side effects. They are frequently noted when the dose is 100 mg. It does not have any withdrawal effect except a mild increase in heart rate. It can be tackled by doing some mild exercises regularly like walking for 30 minutes or cycling.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Do BP medicines with Metoprolol cause dizziness and fatigue ? 5 hours later
The symptoms I am feeling, is it possible the pill is whats causing it. I guess I am just hoping that once I am off it I can feel normal and more on my toes like I used to be rather than sluggish etc.. I appreciate the help.
Answered by Dr. Jasvinder Singh 14 hours later

Thanks for writing back.

The commonest side effects of the drug Metoprolol are tiredness, dizziness, depression, diarrhea, shortness of breath and bradycardia.

However since you are having brain fogginess and sinus congestion also, it looks more like sinusitis to me. For ruling it out an ENT examination along with transillumination test of sinuses or x-ray sinuses should be done.

The best way to get rid of a stuffy nose is to use an over-the-counter (OTC) decongestant combined with an anti-inflammatory analgesic (pain reliever). But these are to be used for 5-7 days at a time.

You may also nasal sprays containing antihistaminics or corticosteroids but these are to be taken under prescription. If you have fever or the cough is worsening then you may need a course of antibiotics as well. In that case it is advisable to get a X-ray chest done t rule out any pneumonia as well.

However the best treatment for stuffy nose is steam inhalation. Inhaling steam from a bowl of hot (but not boiling water) may help to soften, and loosen, the buildup of mucus in your nose. You may also find that adding some menthol crystals, or eucalyptus oil, to the water helps a lot. Other than that, avoid eating indigestible, spicy, foods and meats and eat simple wholesome foods. Out-of-door exercise, sunbaths and swimming also help a lot.

Hope this answers your query.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor